Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

Can increasing Labetalol dosage cause breathlessness, chest pain and nasal congestion?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4880 Questions
Question
I am 8 weeks postpartum and was treated for post partum pre-eclampsia. I had chest presssure and shortness of breath and pitting edema but was resolved after hospitalization. I have been on 200mg labetalol 2x/day since that treatmet. I had an echocardiagram that showed my EF was 59% and my LV was enlarged (57). After 5 weeks on labetalol i was instructed to reduce my dose to 100mg 2x/day but that if my blood pressure increased to go back to 200mg. I did this for 5 days and blood pressure began to creep up into the 130s-140s/90s-100 range. I then went back to 200mg 2x/day. The next day i experience severe chest pain and shortness of breath. I slept elevated. i went to the ER the next day and my ntprobnp was 496. A chest xray and CT scan were clear. I was sent home and told to follow up with PCP and cardiologist. I had a repeat echocardiagram and while my LV is now in normal range my EF went down to 50%. My cardiologist doesn't seem to be concerned. My blood pressure had been a little low so my PCP told me to go down to 150mg labetalol 2x/day. However, I am still experience chest pressure, dry cough, nasal congestion, and shortness of breath and no one can tell me why. I feel like my cardiologist is annoyed with me and hasnt returned my emails. I have a second opinion appointment in a few weeks but am worried about postpartum cardiomyopathy. My
Sat, 2 Jun 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 47 minutes later
Brief Answer:
My opinion as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

I passed carefully through your question and would explain that even if postpartum cardiomyopathy can not be excluded, the good news is that your cardiac function is well preserved (your EF is within the normal limits).

You should know that increased NT pro BNP levels are quite normal during pregnancy and are more prominent during pre-eclampsia or post-partum cardiomyopathy.

The main concerning issue in your clinical situation is high blood pressure, which can compromise the cardiac function.

In this regard, I would recommend adding an ACEI (ramipril, enalapril, etc.) and a diuretic if necessary in order to help control your blood pressure values and also the edema or shortness of breath.

As the chest CT scan has resulted normal, a chest disorder including tromboembolism has been excluded.

I would also advice evaluate your renal and kidney function. It is necessary checking your NT-pro BNP in order to investigate for any possible progression.

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Follow-up: Can increasing Labetalol dosage cause breathlessness, chest pain and nasal congestion? 2 hours later
Thank you. I am seeing another cardiologist but not for 2 weeks. If my EF is normal why do I still have these symptoms? I am still short of breath and experiencing chest pressure. Will labetelol keep me stable for 2 weeks until my appointment? Should I go to the ER?
 
 
Answered by Dr. Ilir Sharka 2 hours later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

In order to properly evaluate the anti-hyperntesive treatment efficacy it is necessary to frequently monitor your blood pressure values as no ideal medications scheme exists and the only indicator of a good treatment result is correct blood pressure control.

So, you just have to check this issue.

I understand that such disturbing complaints like shortness of breath and chest pressure, could make your day heart, but as your medical tests (cardiac ultrasound, chest CT scan) have concluded satisfactory results, no dangerous cardiac disorders that could threaten your health during these two weeks until the scheduled appointment seem likely.

But in order to properly explore the real nature of chest pain and shortness of breath, further tests would be necessary including:

- cardiac enzymes
- D-Dimmer levels
- a pulmonary angio CT scan
- a repeated cardiac ultrasound
- serial NT-pro BNP measurements
- complete blood count to exclude an anemia, etc..

In case your blood pressure presents with severe exacerbation values, you should ask medical assistance to the nearest ER service at any time.

Meanwhile, I recommend continuing to monitor your blood pressure values and refer them to your doctor during your appointment.

Hope to have clarified some of your uncertainties!

Wishing a Happy New Year,

Dr. Iliri



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor